CSN Login
Members Online: 11

Abdominal Bloating and Gas

snydergirl
Posts: 15
Joined: Dec 2011

David is now 5 weeks Post Op from a radical Nephrectomy, removed a 10 .5 cm clear cell rcc tumor and adrenal gland. He is still having major issues with gas and bloating. Our Urologist told him that it will be a while before his digestive tract gets back into rythm. He's been taking Ultra Gas X, He is still taking Vicodin every 4- 6 hours, He's back to barely eating, gas makes him nauseous, and he's actually had to vomit. I keep trying to get him to drink more water, he's drinking a lot of coffee. He is actually walking twice a day, but I am really worried about this affecting his eating. Any Thoughts??

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Talk to a dietitian maybe?

MikeK703's picture
MikeK703
Posts: 235
Joined: Sep 2010

Hi,
I had gas for almost a week after surgery, but five weeks seems out of the ordinary. Maybe his tolerance for coffee isn't the same after major abdominal surgery. He might want to try stopping it altogether to see if the gas and nausea go away. They will most likely go away eventually, but keep in touch with your doctor about this.
Regards,
Mike

snydergirl
Posts: 15
Joined: Dec 2011

We asked the Doctor, he said that gas and bloating would the he biggest problem, especially considering it was an open radical and that it would take months for his system to settle. And the fact that he didn't have any solid food for 8 days, his stomach has shrunk, he's full faster, he was petrified at first of food, because of pain if he had to vomit. I also think he's depressed, this wasn't what he expected, he was scheduled for laporoscopic surgery, figured he'd have an easy recovery, also he's a very bad patient, has never been sick, never had any kind of surgery before, so he has no idea what to do to help himself, he has no patience at all and I don't know how to help him, other than being vigilant and haunting the doctor for advice.

Thanks,
Jeanne

MikeK703's picture
MikeK703
Posts: 235
Joined: Sep 2010

Ouch. I know the pain he is experiencing when he throws up.

It sounds like you're doing everything you can. I think it's often harder on the caregiver. Be patient with him. The doctor doesn't seem overly concerned so David should overcome this obstacle soon. It's a difficult thing, what he went through, both psychologically and physically, and he needs time.

It might be a good idea to have him visit us to talk about his experiences and see how other folks are handling theirs. It helps to know there are others who have gone through what you have.

Let us know when things get better.

Mike

Michael6701
Posts: 26
Joined: Sep 2011

I cannot totally relate because my surgery was an open partial rather than a radical. And I was lucky because by the time I got home from the hospital I was gas free and in very little pain. I took maybe 2 or 3 pain pills, mostly as a sleep aid and then went on occasional Tylenol. Your husband is surprisingly, at least to me, still on Vicodin every 4-6 hours 5 weeks post-op. You didn't mention anything about constipation but that is a common side effect of pain pills. That may be adding to the gas and bloating problem. Perhaps others here can comment as to whether that kind of pain, that long after surgery, is common to a radical nephrectomy.

MikeK703's picture
MikeK703
Posts: 235
Joined: Sep 2010

That's a good point, Michael. Five weeks post-op does seem to be a long time to be on Vicodin, which can indeed cause constipation. I can attest to that. I had the laproscopic radical and was off the heavy-duty prescription medication after about a week or a bit longer if I remember correctly.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network